Alert archive / Nevada / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood watch at Jul 17, 2017, 8:21 AM MST for Mohave County, Arizona; Clark County, Lincoln County, Nye County, Nevada. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2017, 8:21 AM MST (15:21 UTC)
- Expired
- Jul 17, 2017, 10:00 PM MST
- In force
- 14 hr
- Issued by
- NWS Las Vegas, NV
- Flood severity
- None
Counties Mohave County, AZ, Clark County, NV, Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 134 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 3.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 2449 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
064 WGUS65 KVEF 171521 FFAVEF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Las Vegas NV 821 AM PDT Mon Jul 17 2017 ...Flash Flood Watch in effect for much of far Southern Nevada and Northwest Arizona... .Abundant moisture and instability in place will fuel strong thunderstorms today capable of producing rain rates in excess of one inch per hour which may lead to pockets of rapid flash flooding. AZZ001-003-036-NVZ016-018>022-180500- /O.NEW.KVEF.FF.A.0002.170717T1521Z-170718T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwest Plateau-Northwest Deserts- Lake Mead National Recreation Area-Northeast Clark County- Sheep Range-Spring Mountains-Red Rock Canyon-Las Vegas Valley- Southern Clark County- 821 AM PDT Mon Jul 17 2017 /821 AM MST Mon Jul 17 2017/ ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Las Vegas has issued a * Flash Flood Watch for portions of northwest Arizona and southern Nevada, including the following areas, in northwest Arizona, Lake Mead National Recreation Area, Northwest Deserts, and Northwest Plateau. In southern Nevada, Lake Mead National Recreation Area, Las Vegas Valley, Northeast Clark County, Sheep Range, Southern Clark County, and Spring Mountains-Red Rock Canyon. * Through late this evening. * Scattered thunderstorms capable of intense rainfall and rapid flash flooding are expected across the watch area. Be mindful of this potential and be prepared to respond if a warning is issued. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may become favorable for flooding of washes...streams and other drainage areas in the watch area. If you are in the watch area...you should closely monitor weather forecasts and be prepared to take immediate action should heavy rain and flooding occur or a flash flood warning is issued. Listen to NOAA weather radio...commercial radio or television stations for updates on this flash flood threat or by visiting us online at weather.gov/lasvegas && $$
2 follow-up statements
466 WGUS65 KVEF 180309 FFAVEF Flood Watch National Weather Service Las Vegas NV 809 PM PDT Mon Jul 17 2017 ...Flash Flood Watch remains in effect for parts of far Southern Nevada and Northwest Arizona... NVZ018>020-022-180415- /O.CAN.KVEF.FF.A.0002.000000T0000Z-170718T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sheep Range-Spring Mountains-Red Rock Canyon-Las Vegas Valley- Southern Clark County- 809 PM PDT Mon Jul 17 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of southern Nevada has been cancelled. The threat for additional heavy rain this evening for Las Vegas, Spring Mountains, Sheep Range and southern Clark County has passed. The Flash Flood Watch has been cancelled. $$ AZZ001-003-036-NVZ016-021-180500- /O.CON.KVEF.FF.A.0002.000000T0000Z-170718T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwest Plateau-Northwest Deserts- Lake Mead National Recreation Area-Northeast Clark County- 809 PM PDT Mon Jul 17 2017 /809 PM MST Mon Jul 17 2017/ ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM PDT /10 PM MST/ THIS EVENING... The Flash Flood Watch continues for * Portions of northwest Arizona and southern Nevada, including the following areas, in northwest Arizona, Lake Mead National Recreation Area, Northwest Deserts, and Northwest Plateau. In southern Nevada, Lake Mead National Recreation Area and Northeast Clark County. * Until 10 PM PDT /10 PM MST/ this evening * Scattered thunderstorms capable of intense rainfall and rapid flash flooding are expected across the watch area. Be mindful of this potential and be prepared to respond if a warning is issued. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may become favorable for flooding of washes...streams and other drainage areas in the watch area. If you are in the watch area...you should closely monitor weather forecasts and be prepared to take immediate action should heavy rain and flooding occur or a flash flood warning is issued. Listen to NOAA weather radio...commercial radio or television stations for updates on this flash flood threat or by visiting us online at weather.gov/lasvegas && $$
769 WGUS65 KVEF 180434 FFAVEF Flood Watch National Weather Service Las Vegas NV 934 PM PDT Mon Jul 17 2017 AZZ001-003-036-NVZ016-021-180545- /O.EXP.KVEF.FF.A.0002.000000T0000Z-170718T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northwest Plateau-Northwest Deserts- Lake Mead National Recreation Area-Northeast Clark County- 934 PM PDT Mon Jul 17 2017 /934 PM MST Mon Jul 17 2017/ ...FLASH FLOOD WATCH WILL EXPIRE AT 10 PM PDT /10 PM MST/ THIS EVENING... The Flash Flood Watch for portions of northwest Arizona and southern Nevada will expire at 10 PM PDT /10 PM MST/ this evening. Isolated thunderstorms over northeast Clark County and Mohave County have continued to weaken. There is no longer a threat of heavy rain so the Flash Flood Watch will be allowed to expire at 10 pm. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 17, 8:20 AM MST, 1 minute earlier.
Area forecast discussion, Jul 17, 8:20 AM MST, 1 minute before
Area Forecast Discussion National Weather Service Las Vegas NV 820 AM PDT Mon Jul 17 2017 .SYNOPSIS...Isolated to scattered thunderstorm activity can be expected the next several afternoons particularly across southern Nevada and northwest Arizona, with temperatures gradually cooling to near seasonal normals. By Tuesday evening, deeper moisture will begin to push in with widespread clouds and showers possible Wednesday. Moisture looks to linger through the weekend with near daily thunderstorm chances and slightly above normal temperatures. && .UPDATE...Conditions this morning are very comparable to those of yesterday morning at this time, perhaps even a tad more moist. Precipitable water values of 1.5" or higher exist from Lake Mead south to 1.8" by Lake Havasu. With abundant sunshine expected again today, and perhaps some extra pushing from a remnant MCV over central Arizona, things will be active again later this afternoon across mainly Southern Nevada and Northwest Arizona. Given the anomalous precipitable water values, full heating expected, and tendency for strong, intense thunderstorm cores yesterday, decided to go with a Flash Flood Watch for most of Mohave and Clark counties through late this evening. Convective allowing models all suggest those areas being the most active today, with rain rates of 1-2 inches per hour possible in the stronger cores. Will be evaluating the need for additional watches tomorrow with the afternoon package. -Outler- && .SHORT TERM...thru Wednesday Night. Overnight...a cluster of storms over southcentral Lincoln County coalesced into one large strong storm extending from Carp in southwestern Lincoln County to Moapa in northeastern Clark County. As the cell moved east, it also developed southward affecting locations along the Overton Arm. A weather spotter in Logandale reported a rainfall total of 1.45 inches around 10 pm last evening which correlated very well with dual pol radar precip estimates. Clark County Flood Control rain gauges measured 0.55 to 0.71 inches which also correlated very well with dual pol precip estimates. In data void areas under the storm, radar estimated rainfall rates of 4 inches per hour and rain totals upwards of 2 inches. The stage is set for today with an abundantly moist airmass in place especially over southern Lincoln, Clark, SE San Bernardino and Mohave counties where moderate instability is forecast. Storms that develop are expected to be very rain efficient and have the potential of creating localized flash flooding. Similar conditions are expected for Tuesday with an incoming inverted trough further injecting moisture into the area Wednesday and acting as a lifting mechanism for storm development. Temperatures are expected to cool a few degrees today and again Tuesday with the potential for the coolest conditions since mid June on Wednesday. In Las Vegas, this means high temperatures are forecast under 100 degrees. .LONG TERM...Thursday through Monday. The latest GFS and ECMWF solutions indicate monsoonal moisture will be fairly substantial over southern Nevada and surrounding areas Thursday then trend downward for the weekend with less fuel for thunderstorms. A light southerly flow forecast over the region Thursday will keep in place substantial monsoonal moisture with Pwat values of 1.25-1.50" over Clark, eastern San Bernardino, Mohave and southeast Lincoln counties. Chances for thunderstorms will be similar to Wednesday and those moisture levels will provide the potential for some heavy rain producing storms. A drying southwest flow is then forecast Friday into Saturday as an eastern Pacific trough moves inland. Behind it Sunday and Monday, high pressure is forecast to lift up from Baja across southern California and over Nevada while an inverted trough moves west across Sonora and the Gulf of California. This may lead to another upswing in moisture after Monday, but thunderstorm chances were reduced a little Sunday and Monday. && .AVIATION...For McCarran...Isolated showers and storms cannot be ruled out around KLAS this afternoon/evening but confidence in impacts to the airport terminal are low. Potentially, erratic wind shifts in direction and strong gusts will be possible as outflow boundaries move through the valley. South to southwest winds will develop today primarily between 10-15 knots and continue through tonight. For the rest of southern Nevada, northwest Arizona and southeast California...South to southwest flow will prevail across much of the area today with gusty winds of 20-25 knots possible along the Colorado River Valley. The highest coverage of showers and storms today will be across Mohave, Lincoln, and Clark counties, especially across the higher elevations. Chances increase for isolated showers and storms spreading westward into San Bernardino, Nye, and Inyo counties. Any shower/rain activity could create gusty erratic winds and heavy downpours. This increase in moisture will also bring increasing mid/high cloud cover across a majority of the area. && .FIRE WEATHER...Increased moisture and rain efficient thunderstorms will somewhat mitigate the threat of fire starts from lightning across the eastern half of the forecast area through the week. Drier conditions will continue over the west including the Sierra Temperatures will gradually cool through the week...with the coolest day looking like Wednesday. && .HYDROLOGY...Creeks, streams and rivers in northern Inyo County continue to run high and fast from snow melt. Some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Isolated thunderstorms over the mountains may aid snowmelt runoff and keep some drainages elevated over the coming days as well. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/AVIATION...Salmen LONG TERM...Adair For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:02 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 16, 5:17 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 16, 5:51 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 24 min |
| Jul 17, 2:25 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 65 min |
| Jul 17, 3:25 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 17, 4:07 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 16, 6:20 PM MST | Severe Thunderstorm Warning | VEF | Clark | 21 min |
| Jul 16, 6:34 PM MST | Areal Flood Advisory | VEF | Clark | 116 min |
| Jul 16, 6:39 PM MST | Areal Flood Advisory | VEF | Lincoln | 3 hr |
| Jul 16, 10:13 PM MST | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 17, 1:15 PM MST | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 17, 2:48 PM MST | Severe Thunderstorm Warning | VEF | Clark | 27 min |
| Jul 17, 3:46 PM MST | Areal Flood Advisory | VEF | Clark | 3 hr |
Nearby
Flash Flood Watches in Nevada, 2017Flash Flood Watches in Arizona, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.